Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Changing meds to help anemia
May 20, 2004

I am recently diagnosed )Feb 2004) and started meds (Kaletra Combivir)immediately. I have tolerated them well with limited to no side effects. After one month CD4 went from 18 to 292 VL dropped but don't remember the #. Last two weeks have noticed anemia setting in. Dr. agrees it may be from the Combivir and says I should switch from combivir twice daily to two once daily medications (We are waiting on the lab results prior to making any changes) His explanation is that the procrit would help, but not elimnate the cause of the problem, while changing the meds would eliminate the cause. Dr. says that because the virus is being supressed, changing the therapy will not exclude Combivir from futre options.

What do you think? PS: I trust my Doctor, just need reassurance one way or the other.

Response from Dr. Frascino

Hello,

First off, when you say you've "noticed anemia setting in" over the past two weeks, what do you mean? Have you noticed symptoms associated with anemia, such as fatigue, exercise intolerance, headache, rapid heartbeat, etc., or have you documented anemia by checking the hemoglobin levels in your blood? The first thing to do is get a hemoglobin level to confirm the diagnosis of anemia and determine the severity of the condition. Next, your HIV specialist should evaluate common potential causes of HIV-associated anemia. Certainly the AZT in your Combivir could be a prime culprit. However, anemia in the setting of HIV disease is often multifactorial. Other common causes nutritional deficiency, blood loss, occult infection, etc. should also be investigated.

If AZT does turn out to be the sole or primary culprit, the two options are "fight or switch." You have had an excellent response to your current regimen with a rapid and significant rise in your CD4 count from 18 to 292, and a drop in viral load, with "limited to no side effects." AZT-induced anemia can often be well controlled with weekly Procrit injections. This option is certainly open to you. However, since this is your first regimen, I agree with your doctor: a change to a regimen not containing AZT should be considered. If possible, I'd get a resistance test (if your viral load is still above 1,000) to help guide the choice of a new regimen. You should still have several excellent options. I also agree that regimens can be modified or changed from one potent HAART combo to another equally potent HAART combo with minimal risk if the viral load is well suppressed. However, it is important to note that each antiretroviral drug has its own unique risks and side effects. Discuss your various treatment options thoroughly with your HIV/AIDS specialist before making the switch, so you'll know what to watch out for. You might also want to check in with our expert forum, Switching/Simplifying Regimens.

Good luck.

Dr. Bob


Previous
Do RBC's. HgB and Hmtcrt have diurnal variations?...effect on energy??
Next
Anemia Development In Aids

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement